Ohio, 2018

Flooding and Hail in Ohio, August 11, 2018

August 11, 2018 · NWS ILN · 11 events in 3 counties and zones

Scattered thunderstorms developed in the vicinity of a cold front. The thunderstorms produced heavy rain, which produced some flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Scattered thunderstorms developed in the vicinity of a cold front. The thunderstorms produced heavy rain, which produced some flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 11, 6:03 AM EST, 3 hours 37 minutes earlier.

Area forecast discussion, Aug 11, 6:03 AM EST, 3 hours 37 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
703 AM EDT Sat Aug 11 2018

.SYNOPSIS...
A cold front will sag southward across the region today. An
upper low will keep off and on precipitation chances in the
forecast through Tuesday. Another system will approach for
Wednesday into Thursday bringing additional thunderstorm chances
to the region.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Multiple weather concerns in place across the region for today.
First, this morning fog will be of concern north of the frontal
boundary north of Interstate 70. In addition, fog will be of
concern in other areas where there is any clearing, especially
south central portions of the area east of Cincinnati and west
of Portsmouth. Will continue to monitor trends to see if a dense
fog advisory will be needed this morning.

Next concern will be heavy rain potential and flash flooding
concerns. A cold front will slowly sag southward today. In
addition an upper level disturbance will approach the region.
This will allow for several clusters of thunderstorms. Moisture
transport vectors indicate some concern for flash flooding
across the Tri-State and along other portions of the Ohio River
area. Increased precipitation chances and added in heavy rain
mention in the forecast. In addition, plan on adding flash flood
threat into the HWO.

A third concern for the day will be an isolated damaging wind
potential primarily across southern portions of the forecast
area where DCAPE values are higher during the afternoon hours.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...
As the frontal boundary shifts to the south expect the more
widespread precipitation to decrease. Some lighter and more
isolated precipitation will still be possible tonight into
Sunday associated with an upper level low. Went close to
guidance for temperatures during the short term period.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Upper low over eastern Ohio at the beginning of the period will move
into the Appalachians by Tuesday. Still could be some diurnal
showers and thunderstorms on both Monday and Tuesday as energy
rotates around this low with the better chance in central Ohio.

Next short wave will move into the mid Mississippi Valley on
Wednesday and track across the region Wednesday night into Thursday.
Associated surface low will stay west and north of the area.
However, warm front in advance of the low will lift across the area
Wednesday bringing a chance of showers and thunderstorms. Trailing
cold front will move into the region Thursday although it will be
weakening and may not clear the area. However, the chance for
precipitation will increase with this second boundary along with the
upper support. Uncertainty increases for the end of the week
regarding timing and amplitude of subsequent short wave. With
remnant boundary potentially in the area, it seems that there will
be a continued chance of showers and thunderstorms.

Temperatures will be above normal until late in the week when clouds
and precipitation may bring highs back closer to seasonal values
although lows will remain warm.

&&

.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
Some vsby restrictions and lower cigs will be possible at the
start of the TAF period, however expect them to improve through
the morning. A frontal boundary across the area in addition to
a couple of upper level disturbances will keep off and on
precipitation at the TAF sites through the day today. Early this
morning expect this precipitation generally to be just some
light shower activity. Thunderstorms will develop during the
afternoon hours and remain in place into the early evening
hours. Activity will decrease during the evening hours and
towards the end of the TAF period. There will be some clearing
and therefore there will be the potential for fog.

OUTLOOK...Thunderstorms will be possible on Wednesday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Novak
NEAR TERM...Novak
SHORT TERM...Novak
LONG TERM...
AVIATION...Novak
Hazardous weather outlook, Aug 11, 4:09 AM EST, 5 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
509 AM EDT Sat Aug 11 2018

INZ050-OHZ042-043-051>055-060>065-073-074-120915-
Wayne-Darke-Shelby-Miami-Champaign-Clark-Madison-Franklin OH-Preble-
Montgomery-Greene-Fayette OH-Pickaway-Fairfield-Ross-Hocking-
509 AM EDT Sat Aug 11 2018

This Hazardous Weather Outlook is for East Central Indiana, Central
Ohio, South Central Ohio and West Central Ohio.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ026-034-035-044>046-056-120915-
Hardin-Mercer-Auglaize-Logan-Union OH-Delaware-Licking-
509 AM EDT Sat Aug 11 2018

This Hazardous Weather Outlook is for Central Ohio and West Central
Ohio.

.DAY ONE...Today and Tonight.

Patchy dense fog will be present across the region this morning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ058-059-066-073>075-080-KYZ089>091-094-OHZ070-071-077-082-088-
120915-
Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-Switzerland-
Carroll-Gallatin-Boone-Owen-Butler-Warren-Hamilton-Pike-Scioto-
509 AM EDT Sat Aug 11 2018

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northern Kentucky, South Central Ohio and
Southwest Ohio.

.DAY ONE...Today and Tonight.

Clusters of thunderstorms will move across the area today. Flash
flooding will be possible this afternoon into the early evening
hours. Isolated damaging wind gusts will also be a possibility.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ092-093-095>100-OHZ072-078>081-120915-
Kenton-Campbell-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-
Clinton-Clermont-Brown-Highland-Adams-
509 AM EDT Sat Aug 11 2018

This Hazardous Weather Outlook is for Northeast Kentucky, Northern
Kentucky, South Central Ohio and Southwest Ohio.

.DAY ONE...Today and Tonight.

Patchy dense fog will be present across the region this morning.

Clusters of thunderstorms will move across the area today. Flash
flooding will be possible this afternoon into the early evening
hours. Isolated damaging wind gusts will also be a possibility.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Cincinnati radar (KILN), 92 km away, was scanning. The volume nearest the first event began at 14:41 UTC.

Open the radar archive at this moment

Event by event

5 flood, 3 thunderstorm wind, 3 hail. Local standard time, as filed.

Flood, Franklin

When
August 11, 9:40 AM EST to 11:40 AM EST
Where
Franklin County, 1.81 mi N of South Columbus
Cause
Heavy Rain
Property damage
$2,000
Reported by
State Official
Coordinates
39.946, -82.995

Underpasses were flooded on the south side of Columbus, with some cars stuck in the water.

Flood, Franklin

When
August 11, 10:04 AM EST to 12:04 PM EST
Where
Franklin County, 1.56 mi ENE of Lincoln Vlg to 1.57 mi ENE of Lincoln Vlg
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.975, -83.101

High water was reported on the east bound lanes of I-70 at Wilson Road.

Flood, Franklin

When
August 11, 10:06 AM EST to 12:06 PM EST
Where
Franklin County, 0.92 mi E of Briggsdale to 0.94 mi E of Briggsdale
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.919, -83.053

Water was reported up to the axle of vehicles at Frank Road and Westbrook Drive.

Thunderstorm Wind, Scioto

When
August 11, 11:53 AM EST to 12:03 PM EST
Where
Scioto County, 0.88 mi NE of Mc Dermott
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
38.840, -83.060

A tree was knocked down along Colley Road near McDermott Road.

Thunderstorm Wind, Scioto

When
August 11, 11:54 AM EST to 12:04 PM EST
Where
Scioto County, 1.28 mi WNW of Owensville
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
38.860, -83.050

A tree was knocked down along Duck Run Rd.

Flood, Franklin

When
August 11, 11:59 AM EST to 1:59 PM EST
Where
Franklin County, 2.34 mi SSW of South Columbus to 2.86 mi SW of South Columbus
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.892, -83.025

State Route 104 had six to eight inches of water over the road.

Hail, Scioto

When
August 11, 12:16 PM EST to 12:21 PM EST
Where
Scioto County, 0.54 mi E of Portsmouth
Measured
0.75 in hail
Reported by
Public
Coordinates
38.730, -82.970

Thunderstorm Wind, Scioto

When
August 11, 12:38 PM EST to 12:48 PM EST
Where
Scioto County, Allentown
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
38.700, -82.850

A tree was knocked down along Mill Road near Wheelersburg.

Hail, Butler

When
August 11, 1:43 PM EST to 1:52 PM EST
Where
Butler County, 1.34 mi ESE of Maud
Measured
0.75 in hail
Reported by
Public
Coordinates
39.344, -84.356

Hail, Butler

When
August 11, 1:45 PM EST to 1:50 PM EST
Where
Butler County, 1.27 mi ESE of Maud
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.340, -84.360

Flood, Butler

When
August 11, 3:00 PM EST to 5:00 PM EST
Where
Butler County, 0.53 mi W of West Chester to 0.41 mi W of West Chester
Cause
Heavy Rain
Reported by
Public
Coordinates
39.330, -84.410

Standing water forced the closure of Cincinnati-Dayton Road near Station Road and Lesourdsville West Chester Road.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2018Every state in 2018This day in weather historyWarnings in Ohio, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 764523, 764524, 764525, 766132, 766133, 764526, 764528, 766134, 767585, 764529, 764527.